Alert archive / North Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 128, NWS Bismarck, ND

July 20, 2001Divide County, Williams County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 20, 2001, 7:47 PM CDT for Divide County, Williams County, North Dakota. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 20, 2001, 7:47 PM CDT (00:47 UTC)
Expired
Jul 20, 2001, 8:45 PM CDT
In force
58 min
Issued by
NWS Bismarck, ND
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Divide County, ND, Williams County, ND

The radar

The Glasgow radar (KGGW), 215 km from the middle of the area, began a volume at 00:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 6:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 0.8 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2001-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 996 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2001-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 331 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
996 J/kg
Mixed-layer CIN
-183 J/kg
Mixed-layer LCL
1651 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
331 m²/s²
0-3 km storm-relative helicity
373 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 210049
SVRISN

NDC023-105-210145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILLISTON ND
ISSUED BY BISMARCK ND
747 PM CDT FRI JUL 20 2001

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN DIVIDE COUNTY IN NORTHWEST NORTH DAKOTA
  WESTERN WILLIAMS COUNTY IN NORTHWEST NORTH DAKOTA
  THIS INCLUDES THE CITY OF WILLISTON

* UNTIL 845 PM CDT

* AT 747 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 51 MILES NORTHWEST OF WILLISTON
  TO 20 MILES SOUTHWEST OF WILLISTON...OR FROM 36 MILES WEST OF
  CROSBY TO 20 MILES SOUTHWEST OF WILLISTON...MOVING SOUTHEAST AT 20
  MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  GRENORA AT 800 PM CDT
  FORTUNA AT 815 PM CDT
  WILLISTON AT 830 PM CDT

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT SATURDAY MORNING
FOR WESTERN NORTH DAKbOTA. A TORNADO WATCH ALSO REMAINS IN EFFECT
UNTIL MIDNIGHT CDT SATURDAY MORNING FOR SOUTHWEST NORTH DAKOTA.

LAT...LON 4896 10403 4808 10398 4818 10345 4895 10343

RSL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:15 PM CDT, 4 hours 32 minutes earlier.

Area forecast discussion, Jul 20, 3:15 PM CDT, 4 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
315 PM CDT FRI JUL 20 2001

MAIN CONCERN WL BE SEVERE WX OVER THE NEXT 24 TO 36 HOURS.
MODELS IN FAIRLY GOOD AGREEMENT EJECTING SEVERAL SHORT WAVE
SYSTEM THRU THE REGION TONIGHT THRU SATURDAY NIGHT.

THE FIRST OF THE SHORT WAVES FORECAST TO REACH WESTERN ND
LATER THIS AFTERNOON THE MOVE EAST...SOUTHEAST REACHING
NORTHEASTERN SD LATE TONIGHT. THE SECOND SHORT WAVE FORECAST
TO REACH WESTERN ND EARLY SATURDAY AND MOVE ACROSS THE SOUTHERN
CWA DURING THE DAY AND THE THIRD REACHES WESTERN ND SATURDAY
NIGHT AND MOVES ACROSS THE REGION OVERNIGHT REACHING THE EASTERN
AREAS OF THE STATE EARLY SUNDAY MORNING.

WITH A VERY UNSTABLE ATMOSPHERE THE SHORT WAVE SYSTEMS MOVING
THRU WILL ADD FUEL TO TSRA POTENTIAL THRU SATURDAY NIGHT. A SURFACE
BOUNDRY WILL ADD LIFT FOR THE CONVECTION.

DRIER AIR AND SUBSIDENCE FORECAST TO ADVECT OVER THE WRN CWA SUNDAY
AFTERNOON INTO MONDAY. THIS WILL BRING COOLER AND LESS HUMID AIR
BACK INTO THE AREA.

.BIS...NONE.
RGT

In the hours before

Special weather statement, Jul 20, 2:39 PM CDT, 5 hours 8 minutes before
NDZ001-009-202030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
239 PM CDT FRI JUL 20 2001

A STRONG THUNDERSTORM ABOUT 5 MILES NORTH OF MEDICINE LAKE MONTANA
WILL MOVE EAST-NORTHEAST AT 30 MPH....ENTERING EXTREME SOUTHWEST
DIVIDE COUNTY BY 300 PM CDT. EXPECT VERY HEAVY RAIN...WIND GUSTS TO
40 MPH...HAIL AND DEADLY LIGHTNING WITH THIS APPROACHING
THUNDERSTORM. THIS STORM WILL LIKELY PASS JUST NORTH OF GRENORA.

$$

MR
Local storm report, Jul 20, 2:42 PM CDT, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

242 PM CDT FRI JUL 20 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0532 PM    KENMARE                   ND   1.5 INCH HAIL

07/19/01   WARD                           REPORTED BY PUBLIC.

0919 PM    HETTINGER                 ND   60 MPH TSTM GUST

07/19/01   ADAMS                          REPORTED BY LAW

                                          ENFORCEMENT OFFICIAL.

1015 PM    SOLEN                     ND   .75 INCH HAIL

07/19/01   SIOUX                          REPORTED BY PUBLIC.

1150 PM    COLUMBUS                  ND   1.75 INCH HAIL

07/19/01   BURKE                          REPORTED BY PUBLIC.

1205 AM    22 NW (BIS)BISMARCK MUNI  ND   60 MPH TSTM GUST

07/20/01   BURLEIGH                       REPORTED BY STORM

                                          SPOTTER.

1205 AM    22 NW (BIS)BISMARCK MUNI  ND   60 MPH TSTM GUST

07/20/01   OLIVER                         REPORTED BY STORM

                                          SPOTTER.

0215 AM    TOWNER                    ND   60 MPH TSTM GUST

07/20/01   MCHENRY                        REPORTED BY LAW

                                          ENFORCEMENT OFFICIAL.

0218 AM    WILLOW CITY               ND   70 MPH TSTM GUST

07/20/01   BOTTINEAU                      REPORTED BY STORM

                                          SPOTTER.
Local storm report, Jul 20, 5:37 PM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILLISTON ND
537 PM CDT FRI JUL 20 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0440 PM     11 SE CROSBY             ND      3.50 INCH HAIL
7/19/01     DIVIDE                           REPORTED BY PUBLIC

ASSID
Local storm report, Jul 20, 6:52 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

652 PM CDT FRI JUL 20 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0425 PM    6 S WILDROSE              ND   4.5 INCH HAIL

07/20/01   WILLIAMS                       REPORTED BY STORM

                                          SPOTTER.

0435 PM    7 S NOONAN                ND   1.75 INCH HAIL

07/20/01   DIVIDE                         REPORTED BY LAW

                                          ENFORCEMENT OFFICIAL.

0455 PM    4 N MC GREGOR             ND   FUNNEL CLOUD

07/20/01   DIVIDE                         REPORTED BY LAW

                                          ENFORCEMENT OFFICIAL.

0505 PM    15 S COLUMBUS             ND   .25 INCH HAIL

07/20/01   BURKE                          REPORTED BY LAW

                                          ENFORCEMENT OFFICIAL.
Special weather statement, Jul 20, 7:24 PM CDT, 23 minutes before
NDZ001-009-017-210120-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
723 PM CDT (623 PM MDT) FRI JUL 20 2001

...STRONG THUNDERSTORMS MOVING INTO NORTHWEST NORTH DAKOTA...

AT 720 PM CDT...AREA OBSERVATIONS AND RADARS INDICATED A LINE OF
STRONG TO SEVERE THUNDERSTORMS MOVING ACROSS EXTREME NORTHEAST
MONTANA. THESE STORMS WILL MOVE INTO DIVIDE...WILLIAMS AND MCKENZIE
COUNTIES BY 800 PM CDT (7OO PM MDT). FREQUENT CLOUD TO GROUND
LIGHTNING...WIND GUSTS TO 40 MPH...HEAVY RAIN AND HAIL ARE ALL
POSSIBLE WITH THESE STORMS. ANYONE OUTDOORS THIS EVENING IN
DIVIDE...MCKENZIE AND WILLIAMAS COUTIES SHOULD PAY CLOSE ATTENTION
TO RAPIDLY CHANGING WEATHER CONDITIONS AND BE READY TO TAKE SHELTER
IF STORM APPROACH.

MR

NNN
Special weather statement, Jul 20, 7:27 PM CDT, 20 minutes before
NDZ001-009-017-210120-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
723 PM CDT (623 PM MDT) FRI JUL 20 2001

...STRONG THUNDERSTORMS MOVING INTO NORTHWEST NORTH DAKOTA...

AT 720 PM CDT...AREA OBSERVATIONS AND RADARS INDICATED A LINE OF
STRONG TO SEVERE THUNDERSTORMS MOVING ACROSS EXTREME NORTHEAST
MONTANA. THESE STORMS WILL MOVE INTO DIVIDE...WILLIAMS AND MCKENZIE
COUNTIES BY 800 PM CDT (700 PM MDT). FREQUENT CLOUD TO GROUND
LIGHTNING...WIND GUSTS TO 40 MPH...HEAVY RAIN AND HAIL ARE ALL
POSSIBLE WITH THESE STORMS. ANYONE OUTDOORS THIS EVENING IN
DIVIDE...MCKENZIE AND WILLIAMS COUNTIES SHOULD PAY CLOSE ATTENTION
TO RAPIDLY CHANGING WEATHER CONDITIONS AND BE READY TO TAKE SHELTER
IF STORM APPROACH.

MR

NNNN

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 8:51 PM CDTSevere Thunderstorm WarningBISMcKenzie, Williams54 min
Jul 20, 8:51 PM CDTSevere Thunderstorm WarningBISDivide54 min
Jul 20, 9:36 PM CDTTornado WarningBISBillings, Golden Valley54 min
Jul 20, 9:43 PM CDTSevere Thunderstorm WarningBISBurke, Divide, Williams62 min
Jul 20, 9:43 PM CDTSevere Thunderstorm WarningBISMcKenzie, Mountrail62 min
Jul 20, 10:24 PM CDTSevere Thunderstorm WarningBISWard36 min
Jul 20, 10:32 PM CDTSevere Thunderstorm WarningBISBillings, Golden Valley58 min
Jul 20, 10:45 PM CDTSevere Thunderstorm WarningBISBurke, Mountrail, Ward30 min
Jul 20, 10:45 PM CDTSevere Thunderstorm WarningBISDunn60 min
Jul 20, 11:16 PM CDTSevere Thunderstorm WarningBISRenville, Ward59 min
Jul 20, 11:16 PM CDTSevere Thunderstorm WarningBISMcLean59 min
Jul 20, 11:26 PM CDTSevere Thunderstorm WarningBISStark64 min
Jul 20, 11:39 PM CDTSevere Thunderstorm WarningBISMercer, Oliver66 min
Jul 21, 12:01 AM CDTSevere Thunderstorm WarningBISMcHenry, McLean59 min
Jul 21, 12:26 AM CDTSevere Thunderstorm WarningBISMorton64 min
Jul 21, 12:28 AM CDTSevere Thunderstorm WarningBISPierce, Sheridan62 min
Jul 21, 12:39 AM CDTSevere Thunderstorm WarningBISAdams, Bowman36 min
Jul 21, 12:49 AM CDTSevere Thunderstorm WarningBISBurleigh, Morton, Oliver56 min
Jul 21, 1:04 AM CDTSevere Thunderstorm WarningBISGrant56 min
Jul 21, 1:24 AM CDTSevere Thunderstorm WarningBISEmmons, Kidder66 min
Jul 21, 1:25 AM CDTSevere Thunderstorm WarningBISAdams, Bowman35 min
Jul 21, 1:40 AM CDTSevere Thunderstorm WarningBISWells50 min
Jul 21, 1:55 AM CDTSevere Thunderstorm WarningBISFoster, Stutsman50 min
Jul 21, 2:06 AM CDTSevere Thunderstorm WarningBISAdams39 min
Jul 21, 2:44 AM CDTSevere Thunderstorm WarningBISFoster, Stutsman31 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.